Pennsylvania, 2016

Damaging Wind in Pennsylvania, July 18, 2016

July 18, 2016 · NWS PBZ · 1 event in 1 county or zone

Convective complex, aided by strong low level moisture and an upper level jet brought strong storms to the region early on the 18th. Damage was reported over Venango county in PA before the system weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Convective complex, aided by strong low level moisture and an upper level jet brought strong storms to the region early on the 18th. Damage was reported over Venango county in PA before the system weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 3:49 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 18, 3:49 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
449 AM EDT MON JUL 18 2016

.SYNOPSIS...
Showers and thunderstorms, some strong, are expected today ahead
of a cold front. High pressure brings mainly dry weather from
Tuesday on, with hot weather returning by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some showers have formed in southeast Ohio early this morning, but
more significant weather is coming. Convective complex has formed
upstream and is currently across Indiana/northern Ohio in zone of
strong low level moisture transport and aided by upper jet
dynamics. Much of this activity will track southwest of the CWA
with the better low level support, but we still expect that the
northern portion of the complex will cross the region later this
morning. Think severe threat from this activity is fairly limited
at this time as stronger instability should remain to the west and
better wind shear arrives later. Still, pockets of heavy rain
appear to be possible at least into portions of southeast Ohio.

Past 12Z, we expect this complex to diurnally weaken as low
level jet support slackens. A relative lull in precipitation is
then figured behind this complex through the late morning into
the early afternoon. The question then becomes how well the
atmosphere can recover during the afternoon. There is some model
disagreement on the afternoon scenario, with the HRRR showing a
dearth of activity while the models like the hi-res WRF NMM show a
bit more. Still expect that we will see sufficient recovery this
afternoon for at least scattered development ahead of the
advancing cold front, although the uncertainty on coverage led to
the removal of likely PoPs after 18Z. The SPC slight risk remains
across the forecast area. Think better possibilities initially lie
across the northern half of the forecast area the afternoon with
better access to higher 0-6km bulk shear, but developing line
segments will drop southeast from there. Wind seems like the
biggest threat with steep low level lapse rates and unidirectional
mid level flow.

Activity will quiet down this evening as instability wanes and
the cold front sinks across the forecast area. Only a few isolated
showers should survive in the far southeast by 12Z, with lower
dewpoint air slowly working in from the north.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
For Tuesday, generally quiet weather is forecast underneath
surface high pressure and a fairly flat upper trough, supporting
temperatures near normal. The trough will start to depart by
Wednesday as a strong ridge builds over the center of the CONUS,
but 500 mb heights will only slowly rise, leading to a
continuation of near normal temperatures. The NAM tries to bring a
disturbance down the front of the ridge Wednesday night, but this
looks spurious as compared to other models. Will continue the dry
forecast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A broad upper ridge is forecast to settle over much of the CONUS
for the start of the long term period. Rising heights and surface
high pressure should keep the Upper Ohio Region dry through the
latter half of the week, with many locations reaching 90 degrees
by Friday.

The next chance for rain will come by the weekend as a shortwave
trough is projected across the Great Lakes. Considering the
current timing and weak moisture prognosis, and differences
between the operational models, pops were kept low based on a
blend of guidance.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Prevailing VFR is expected for the remainder of the night as high
clouds and some mixing will most likely prohibit fog formation.
Thunderstorm complex over Indiana is progged continue it's
southeastward track, with some hi res model guidance suggesting
this will clip at least ZZV this morning but possibly FKL as well.
Have adjusted the timing of VCTS to reflect this, with some
visibility restrictions possible.

Ahead of the system, a few showers may pass over a terminal, but
these should should have little impact.

An upper trough and it's associated frontal passage will prompt
the development of showers and thunderstorms, some of which may
produce strong to severe wind gusts. Will not emphasize anything
more but VCTS in the TAFS at this juncture but restrictions will
be likely where any storm passes over a terminal.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
High pressure is expected to ensure general VFR following the
Monday night frontal passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 18, 4:00 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT MON JUL 18 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-190900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
500 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AHEAD OF AN ADVANCING COLD FRONT. DAMAGING WIND GUSTS AREA
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 5:08 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT MON JUL 18 2016

PAZ008-009-181045-
VENANGO-FOREST-
608 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VENANGO AND WESTERN
FOREST COUNTIES...

AT 608 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SUGARCREEK...OR 8 MILES NORTH OF FRANKLIN...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...SUGARCREEK...TIONESTA...HASSON HEIGHTS...
SENECA...ROUSEVILLE...COOPERSTOWN...WOODLAND HEIGHTS...
PLEASANTVILLE...UTICA...WEST HICKORY...
EAST HICKORY AND OIL CREEK STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4139 7940 4138 7948 4139 7995 4154 7994
      4154 7993 4156 7991 4156 7989 4157 7989
      4157 7987 4158 7987 4159 7985 4160 7985
      4160 7983 4162 7983 4162 7961 4163 7950
      4163 7939
TIME...MOT...LOC 1008Z 270DEG 33KT 4153 7984

CL

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 18, 5:10 AM EST
Where
Venango County, 0.52 mi E of Cooperstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
41.500, -79.870

County official reported trees and wires down on State route 427 at Wright Road. The road was blocked and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648501.